Kansas, 2022

Damaging Winds in Kansas, June 8 to 12, 2022

June 8 to 12, 2022 · NWS DDC · 7 events in 4 counties and zones

Ample DCAPE up to 1000 J/kg lead to a number of wind gusts 50-70 mph near the Hwy 83 corridor associated with the aforementioned low level jet south of the surface boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Ample DCAPE up to 1000 J/kg lead to a number of wind gusts 50-70 mph near the Hwy 83 corridor associated with the aforementioned low level jet south of the surface boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 7, 11:20 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 7, 11:20 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1220 AM CDT Wed Jun 8 2022

...Updated aviation section...

.UPDATE...
Issued at 751 PM CDT Tue Jun 7 2022

Updated grids to include large hail/damaging winds wording across
the northwest zones for severe thunderstorm watch #323 through
midnight. Radar imagery shows three powerful supercells slowly
progressing through eastern Colorado, with a history of very large
hail and damaging winds. Various CAMs align with pattern
recognition supporting a large MCS to develop from these storms,
and impact SW KS mainly after midnight. Through midnight, large
hail will remain a threat north and west of Dodge City. After
midnight, risks will transition to damaging wind, possibly
widespread and significant with gusts as high as 75 mph. Latest
HRRR iterations follow this thinking, with the MCS arriving north
midnight to 1am, then reaching central zones around 3-4 am
Wednesday. Increased pops after midnight, and included heavy
rain/damaging wind wording in more of the zones overnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Jun 7 2022

Afternoon cumulus were developing across southwest and north
central Kansas as of 17z. This related well with an area of
enhanced deep moisture convergence from the SPC meso Analysis.
Models appear to be in fairly good agreement with this area of
forcing moving northeast through the day as 700mb temperatures
warm. This should limit the potential for any isolated storms late
day across southwest Kansas but an isolated thunderstorm can not
be ruled out across north central Kansas between 4pm and 8pm. The
probability of this is very low but if a storm develops it may be
capable of producing large hail.

The best chance for strong to severe thunderstorms can be
expected towards sunset across western Kansas as developing storms
over Colorado spread east. Given the 0-6km shear and mid level
lapse rates early tonight these storms will be capable of
producing large hail greater than 2” along with gusty winds.

Widespread heavy rainfall overnight will be likely across north
central Kansas as an upper level trough moves from southeast
Wyoming into north central Kansas given the enhanced lift ahead of
this upper wave plus the higher precipitable water values along
with the moisture transport in the 850mb to 700mb layer. Given the
heavy rainfall potential near the I-70 corridor and the rainfall
that has occurred over the past several days will go ahead and
issue a flood watch for Ellis, Trego and Rush counties. Along with
the torrential rainfall being possible These storms will also be
capable of producing strong gusty winds.

Thunderstorms will taper off from north to south early Wednesday
morning as a cold front moves south into Oklahoma. This cold and a
cold front will become nearly stationary across extreme southeast
Colorado, the Texas panhandle and western Oklahoma during the day
as a 500mb vort lobe moves out of New Mexico and into the Texas
Panhandle. This may result in a few late day storms near and south
of the Oklahoma border given the forecast location of this
surface boundary along with the moisture and lift developing late
day north of this boundary late day/early evening. An isolated
strong to marginally severe thunderstorm is not out of the
question Wednesday evening but the better opportunity for severe
weather will occur south of the Oklahoma border. Temperatures on
Wednesday will be a little cooler compared to what we are having
this Tuesday afternoon. HIghs are currently expected to range from
the upper 70s to lower 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Jun 7 2022

Models appear to be in good agreement today with an upper level
wave moving through an upper level ridge that will be building
east across the Rockies on Thursday. This upper level wave is
forecast to move out of Wyoming and into northern Kansas. Also on
Thursday a surface cold front will be moving south into northern
Kansas and given the cooler mid level temperatures being present
across north central Kansas along with late day heating and
forcing along this approaching cold front the chance for
thunderstorms will be on the increase early Thursday night as the
upper level trough approaches. Still some subtle disagreements on
track and location of the surface features Thursday evening but
even taking this into account it appears the best chance for
evening convection will be north of a Garden City to Dodge city
line with the highest probability being along the I-70 corridor.
Precipitable water values in this area range between 1 to 1.5
inches so another round of heavy rainfall is expected with these
storms. 0-6km shear and mid level lapse rates support the
potential for hail larger than 2”. Strong damaging winds will
also be possible as these storms track southeast early Thursday
night.

Prior to the onset of this severe weather potential event late
Thursday there will be a chance from some scattered elevated
thunderstorms early Thursday morning near and northeast of a
eastward moving elevated mixed layer based on the 850mb warm air
advection and 850mb-700mb moisture transport. These storms are not
expected to be severe but could produce some small hail along
with brief heavy rainfall.

On Friday the cold front will move into Oklahoma as the upper
level trough continues to track into the southeast United States
during the day. Cooler 850mb temperatures will be present across
southwest Kansas during the day which will result in keeping
afternoon temperatures in the low to mid 80s. These 80 degree
highs on Friday will give way to highs in the 90s over the weekend
as westerly downslope flow improves and 850mb to 700mb
temperatures warm by 3-5C each day…especially west of highway
283. On Monday the potential exists for highs to be near 100.

Over the weekend several upper level waves are still forecast to
move through the upper ridge that will be building eastward out of
the Rockies and into the Central Plains. Warm mid level
temperature over western Kansas will significantly limit the
thunderstorm potential this weekend/early next week as any of the
subtle waves pass. As the upper ridge moves east an upper level
trough will exit the eastern Pacific and move into the western
California and the Pacific Northwest. An upper level trough will
approach western Kansas towards mid week and as it approaches from
the west there will be an increase chance for thunderstorms for
western Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1213 AM CDT Wed Jun 8 2022

Scattered thunderstorms will continue across western Kansas giving
periods of MVFR to IFR conditions to the DDC, GCK, and LBL TAF
sites through the early morning hours. A deck of low clouds is
also expected to develop closer to sunrise with MVFR expected.
These low clouds should burn off by noon leading to VFR conditions
for the remainder of the day. A weak cold front will move through
the area overnight shifting winds to the north. Wind are expected
to increase in speed late morning into the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  79  58  85 /  70  10  20  10
GCK  58  79  58  87 /  80  10  20  10
EHA  59  79  60  91 /  50  10  20  10
LBL  61  80  60  89 /  60  10  20  10
HYS  58  78  55  80 /  90  10  20  20
P28  64  81  60  83 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ030-031-046.

&&

UPDATE...Turner
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 7, 2:32 AM CST, 23 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Tue Jun 7 2022

KSZ030-031-043>046-061>066-074>081-084>090-080845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Tue Jun 7 2022 /232 AM MDT Tue Jun 7 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this evening into
the overnight hours. A few storms may become severe with large
hail and damaging winds being the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Wednesday and Thursday
evening into the overnight periods. A few storms may become severe
with large hail and damaging winds being the main concern.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jun 7, 9:05 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 N LAKIN               37.97N 101.26W
06/07/2022  M59 MPH          KEARNY             KS   MESONET

            MESONET STATION K36K KEARNY COUNTY AIRPORT.

&&
Local storm report, Jun 7, 9:35 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             ELKHART                 37.00N 101.90W
06/07/2022  M2.00 INCH       MORTON             KS   PUBLIC

            FM SOCIAL MEDIA POST.

&&
Special weather statement, Jun 7, 11:06 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1206 AM CDT Wed Jun 8 2022

KSZ084-085-080545-
Stevens KS-Morton KS-
1206 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southeastern Morton
and southwestern Stevens Counties through 1245 AM CDT...

At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Feterita around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3699 10164 3716 10171 3727 10150 3700 10113
TIME...MOT...LOC 0506Z 320DEG 14KT 3715 10155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jun 8, 12:46 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
146 AM CDT Wed Jun 8 2022

KSZ061-074-080730-
Stanton KS-Hamilton KS-
146 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southwestern
Hamilton and western Stanton Counties through 230 AM CDT/130 AM
MDT/...

At 146 AM CDT/1246 AM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Manter, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Manter around 205 AM CDT.

Other locations in the path of this storm include Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3780 10204 3780 10190 3742 10165 3741 10204
TIME...MOT...LOC 0646Z 335DEG 32KT 3769 10197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jun 8, 1:22 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
222 AM CDT Wed Jun 8 2022

KSZ074-075-084-085-080800-
Stanton KS-Stevens KS-Grant KS-Morton KS-
222 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant, southeastern Stanton and northwestern Stevens
Counties through 300 AM CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Big Bow, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, southeastern Stanton and northwestern
Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3746 10180 3755 10153 3733 10135 3719 10170
TIME...MOT...LOC 0721Z 334DEG 16KT 3744 10164

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jun 8, 1:58 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
258 AM CDT Wed Jun 8 2022

KSZ084-085-080845-
Stevens KS-Morton KS-
258 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of east central Morton
and Stevens Counties through 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hugoton around 315 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3724 10160 3734 10136 3717 10111 3700 10148
TIME...MOT...LOC 0757Z 321DEG 17KT 3722 10145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TURNER

The radar

The Dodge City radar (KDDC), 192 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
June 8, 2:15 AM CST
Where
Morton County, 3.54 mi NW of Elkhart
Measured
74 kt (85 mph) measured gust
Reported by
Public
Coordinates
37.040, -101.940

Thunderstorm Wind, Morton

When
June 8, 2:19 AM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
80 kt (92 mph) measured gust
Reported by
Public
Coordinates
37.040, -101.970

Thunderstorm Wind, Morton

When
June 8, 2:30 AM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
78 kt (90 mph) estimated gust
Reported by
Social Media
Coordinates
37.000, -101.890

Several reports of uprooted trees were received.

Thunderstorm Wind, Morton

When
June 8, 2:35 AM CST
Where
Morton County, Elkhart
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
37.000, -101.900

Thunderstorm Wind, Stanton

When
June 12, 5:55 PM CST
Where
Stanton County, Johnson
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
37.570, -101.750

Thunderstorm Wind, Hamilton

When
June 12, 5:15 PM MST
Where
Hamilton County, 0.69 mi N of Syracuse
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.990, -101.750

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Gray

When
June 12, 7:30 PM CST
Where
Gray County, 1.29 mi ESE of Ingalls
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
37.820, -100.430

A truck was blown off the road east of Ingalls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042231, 1042232, 1042228, 1042230, 1042233, 1042235, 1042229.